Contact Us

Defective Drugs
*    Denotes required field.

   * First Name 

   * Last Name 

   * Email 


Cell Phone 

Street Address 

Zip Code 



   * Name of drug: 

Date you started taking this drug:

Date you stopped taking this drug:

Please describe side effects:

For verification purposes, please answer the below question:

No Yes, I agree to the Parker Waichman LLP disclaimers. Click here to review.

Yes, I would like to receive the Parker Waichman LLP monthly newsletter, InjuryAlert.

please do not fill out the field below.

Zometa, Reclast, Boniva Infusions Linked to Eye Inflammation

Sep 26, 2008 | Parker Waichman LLP Zometa, Reclast and Boniva infusions have been linked to a rare inflammatory eye disease, according to a letter published in the "New England Journal of Medicine" (NEJM).  The Australian doctors who authored the letter wrote that infusions of these drugs should be "used with caution, or avoided altogether, in patients with acute ocular inflammation or a history of inflammatory eye disease or uveitis."   

Zometa, Reclast and Boniva are part of a class of drugs known as bisphosphonates, which also includes Fosamax, Didronel, Boniva, Aredia, Actonel, and Skelid.  They were first approved by the Food & Drug Administration (FDA) to reduce the risk of bone fracture and to increase bone mass in people with osteoporosis.  Bisphosphonates are also administered via infusion to slow bone turnover in people who have cancer that has spread to their bones, and to lower excessive levels of calcium in the blood in some people with cancer.  Bisphosphonates are also used to treat Paget's disease of bone.

According to the letter in the NEJM, a 57-year-old man who received an infusion of zoledronic acid (Zometa or Reclast) and three people who received infusions of Boniva developed inflammatory eye disease.  All four reported cases were treated with corticosteroids and improved in days.

Inflammatory eye disease is only the latest of a variety of side effects linked to bisphosphonates. Earlier this year Canadian researchers published a study that linked the drugs to bone necrosis, a painful condition where bone tissue dies.  Several studies have also linked  prolonged Fosamax use to an increased the risk of  low-energy femur fractures.

The FDA also issued an advisory this year  that Fosamax had been linked to severe and sometimes incapacitating bone, joint, and muscle (musculoskeletal) pain.  The agency advised doctors and patients to be aware of this side effect, and to discontinue Fosamax use should it occur. LastOctober, the FDA announced it would be conducting a safety review of Fosamax and other  bisphosphonates after a study published the previous May in the NEJM found that patients taking these drugs had high rates of atrial fibrillation.

The FDA has also had the makers of Fosamax and other bisphosphonates  include a warning about their association with Osteonecrosis of the Jaw (ONJ) on their labeling.  ONJ is a disorder in which the bone tissue in the jaw fails to heal after minor trauma such as a tooth extraction, causing the bone to be exposed. The exposure can eventually lead to infection and fracture and may require long-term antibiotic therapy or surgery to remove the dying bone tissue.

Other articles
Parker Waichman Accolades And Reviews Best Lawyers Find Us On Avvo